NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, April 28, 2017
Obesity and Weight Management
Prednisone and weight
I have been on prednisone for systemic (including cardiac) sarcoidosis for over 2 years. I have had hypothyroidism for 17 yrs. It seems impossible to lose wt and I have gained 100+ pounds. Is there something special I can do to lose wt with the continued steroids. I have no choice and was told that I will probably be on pred the rest of my life b/c of the cardiac sarcoid. Since taking the steroids I have been on insulin (3 different types now and over 240 units per day). I am not able to exercise since my heart is involved as well as my lungs (poor exchange of O2/CO2). I feel stuck.I`m just wondering if it`s impossible to lose wt while on prednisone or if I`m doing something wrong. Thank you for your time.
Profound weight loss may be challenging to do with your current
The reason is that you have several factors that contribute to weight gain:
- lack of physical activity
The one thing that can be done is focusing on the your diet. Make sure that you are not eating a lot of high calorie foods or processed foods. Stick more with lean meat and fish, baked or broiled, with steamed vegetables. Limit your carbohydrates such as bread, pasta, rice, potatoes, and corn. Drink a lot of water and avoid soda and juice.
Also, the focus for you right now to stay healthy is not to focus on weight loss but on maintaining your weight. There is research to suggest that just maintaining you weight is better that further weight gain or weight cycling. You could also see a nutritionist for other ways to make healthy changes in your diet.
Remember to be patient with yourself and not get too focused on losing weight in a short amount of time. Make gradual changes everyday.
Esa M Davis, MD, MPH
Adjunct Assistant Professor of Family Medicine
School of Medicine
Case Western Reserve University